Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

August 22, 2017Siskiyou County, California

NWS Eureka, CA issued this special weather statement at Aug 22, 2017, 3:47 PM PDT for Siskiyou County, California. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 3:47 PM PDT (22:47 UTC)
Expired
Aug 22, 2017, 4:00 PM PDT
In force
13 min
Issued by
NWS Eureka, CA

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 86 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WWUS86 KEKA 222247
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
347 PM PDT TUE AUG 22 2017
 
CAZ107-222300-
Northern Trinity CA-
347 PM PDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
400 PM PDT...

At 346 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of I 5 Black Butte Summit, or 12 miles west of Mount
Shasta, moving northeast at 10 mph.

Up to half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4130 12251 4127 12258 4132 12262 4133 12260
      4133 12259 4134 12258 4135 12254 4134 12253
      4134 12252 4132 12249
TIME...MOT...LOC 2246Z 237DEG 7KT 4135 12254 

$$

KR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:35 PM PDT, 12 minutes earlier.

Area forecast discussion, Aug 22, 3:35 PM PDT, 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Eureka CA
335 PM PDT Tue Aug 22 2017

.SYNOPSIS...An upper trough will moderate interior temperatures
through most of the week. Warmer weather conditions are expected
for the weekend as high pressure builds over the area. Coastal
locations will continue to see the usual dose of low clouds and
fog through the week before the marine layer decreases.

&&

.DISCUSSION...The primary concern tonight is the potential for
thunderstorms and lightning activity in Trinity county. An upper
level low offshore the southern CA coast has been steering mid
level moisture from the Great Basin northwestward into the NW
California today. The GFS and NAM as well as mesoscale analysis
indicates the best chance for storms across the Trinity mountains
north and northeast of Weaverville this evening. The storms appear
to be driven by the heating of the day and for the most part
should die down by mid to late evening. A shortwave pin-wheeling
around the upper level low may trigger a few overnight storms
past midnight, mainly across northern Trinity county.

Drier mid level southwesterly flow will spread into the area
through the day on Wednesday as an upper level trough approaches
the west coast. Thus, expect the thunderstorm threat to shift off
to the northeast and east. There does appear to be some lingering
instability in NE trinity county early Wednesday morning, so left
a slight chance of showers in the forecast for that area.

The offshore trough will moderate temperatures across the
interior through the week. The marine layer should remain
moderately deep with onshore flow dominating through the week. A
dry cold front will move across the region on Thursday and the
layer may lift up and push into the coastal mountains while
coastal areas clear out. The BUFKIT profiles support the idea of
a deeper marine through Thursday. The increase in northerly winds
offshore should help to erode the stratus clouds late in the week,
especially south of the Cape. For now, the stratus forecast has
been based largely on persistence and climatology due to the weak
offshore flow signal from the models and small amount of cooling
aloft from the front.

Going into this weekend, an upper level ridge will build over the
area resulting in warming for the interior. Interior valleys will
once again flirt with 100F degree heat as 850mb temperatures hit
25-30C in response to strong adiabatic warming. The marine layer
should compress with the potential for dense fog at sea level. The
offshore flow does not look very pronounced at this point, thus
patches of low clouds and fog may linger near or at the shoreline
through the day. The hot weather will most likely continue into
the early portion of next week as strong ridging aloft dominates
the weather across the region.

&&

.AVIATION...The marine layer stratus has persistently and
consistently kept coastal conditions below VFR through several
day's TAF cycles.... remaining quite entrenched and showed little
possibility of breakup. However, middle upper level clouds
advecting west to east into Humboldt today "may" be the catalyst
to briefly allow for some dispersal of stratus from EKA-
ACV...therefore briefly raising CIGS at ACV. The 20Z (1PM)
Satellite Visual Picture gave weak indication of this scenario.
Still plenty of skepticism since the stratus has been quite
prevalent and has been a little tough to see under all the mid-
high level clouds. Also models not really optimistic. For now
will hang on to model solutions. Inland mountains/valleys:
Plethora of mid-upper level clouds being driven across the region
will continue to produce Thunderstorm threats to flight
operations. However, VFR skies and visibilities should prevail. ta

&&

.MARINE...Relatively low marine conditions prevailed today with
predominately light winds and seas ranging from 3 to 5 feet.
Conditions will change starting tonight as high pressure offshore
brings increasing northerlies. Moderate to fresh winds will develop
on Wednesday, with the strongest winds across the southern waters.
Then strong winds will become more widespread Thursday and Friday as
the pressure gradient tightens further. Gale force wind gusts will
be possible, primarily across the outer waters, later in the work
week. The existing advisories will continue but we will have to take
a look at the possibility for a potential gale warning. As of now,
gale gusts look marginal but there may be a quick shot of gusts near
40 kt Thursday night. Stay tuned. In addition, small craft
advisories will likely be needed across the inner waters but it is a
bit too early issue. Steep seas will build through the week with a
few moderate northwesterly wave systems forecast to propagate the
waters. It looks like some relief will come late this weekend into
next week as the ridge of high pressure weakens offshore. This will
subsequently allow winds to diminish and seas to subside but there
is some uncertainty this far in advance. /kml

&&

.FIRE WEATHER...A red flag warning remains in effect for zone 283
through this evening for abundant lightning. Thus far, the only
lightning activity has been in-cloud just north of the Trinity
Alps. The models continue indicate favorable convective
parameters for isolated storms over the Trinity mountains this
evening, though confidence is not high we are going to see a
major outbreak of lightning activity in zone 283 this evening.
The storms should be slow moving resulting in the potential for
locally heavy rain. An isolated dry strike may still occur outside
of these wet cores. Warmer and drier weather conditions are
expected to return this weekend. This may allow holdover fires to
intensify and spread. An offshore flow is expected for the
weekend, however current indications are for east winds to be
lighter than the offshore flow event last weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until midnight PDT tonight for CAZ283.

NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 3 AM Wednesday to 9 PM PDT Thursday
for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Aug 22, 4:26 AM PDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
426 AM PDT Tue Aug 22 2017
CAZ101>104-106-109-110-112-113-231130-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
426 AM PDT Tue Aug 22 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105-231130-
Northern Humboldt Interior-
426 AM PDT Tue Aug 22 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT
PDT TONIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning for scattered thunderstorms is currently in
effect for far eastern portions of interior northern Humboldt County
Tuesday afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

CAZ111-231130-
Northeastern Mendocino Interior-
426 AM PDT Tue Aug 22 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A slight chance of thunderstorms exists this afternoon and evening
over northeastern Mendocino County.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms are possible this afternoon and evening over
northeastern Mendocino County.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

CAZ107-108-231130-
Northern Trinity-Southern Trinity-
426 AM PDT Tue Aug 22 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT
PDT TONIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is currently in effect Tuesday afternoon and
evening for abundant lightning occurring with thunderstorms over
Trinity County.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight chance for thunderstorm development over
northeastern Trinity County during Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

In the hours before

Special weather statement, Aug 22, 3:47 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
347 PM PDT TUE AUG 22 2017

CAZ107-222300-
Northern Trinity CA-
347 PM PDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY COUNTY UNTIL
400 PM PDT...

At 346 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of I 5 Black Butte Summit, or 12 miles west of Mount
Shasta, moving northeast at 10 mph.

Up to half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Trinity County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4130 12251 4127 12258 4132 12262 4133 12260
      4133 12259 4134 12258 4135 12254 4134 12253
      4134 12252 4132 12249
TIME...MOT...LOC 2246Z 237DEG 7KT 4135 12254

KR

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:27 AM PDTSmall Craft AdvisoryEKA5 days
Aug 22, 4:30 PM PDTSpecial Weather StatementEKASiskiyou15 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.